Alert archive / North Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Newport/Morehead City, NC

August 2, 2013Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 2, 2013, 2:49 PM EDT for Beaufort County, North Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2013, 2:49 PM EDT (18:49 UTC)
Expired
Aug 2, 2013, 3:45 PM EDT
In force
56 min
Issued by
NWS Newport/Morehead City, NC

County Beaufort County, NC

The radar

The Morehead City radar (KMHX), 74 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2013-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2013-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2051 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWUS82 KMHX 021849
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI AUG 2 2013

NCZ080-081-093-094-021945-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-
249 PM EDT FRI AUG 2 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...CRAVEN
AND MAINLAND HYDE COUNTIES THROUGH 345 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNEY CROSSROADS TO
CAYTON...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF RIVER ROAD
TO 12 MILES NORTHEAST OF NEW BERN...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BONNERTON...BAYVIEW
FERRY TERMINAL...RANSOMVILLE...BELHAVEN...AURORA FERRY TERMINAL...
LEECHVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR 
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED 
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID 
HYDROPLANING.

&&

LAT...LON 3537 7648 3537 7649 3540 7655 3551 7659
      3554 7648 3553 7662 3538 7658 3541 7677
      3535 7669 3533 7654 3523 7666 3524 7714
      3544 7697 3546 7692 3540 7677 3544 7682
      3547 7694 3557 7686 3558 7623
TIME...MOT...LOC 1849Z 265DEG 11KT 3550 7669 3528 7698

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 2, 2:20 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 2, 2:20 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
220 PM EDT FRI AUG 2 2013

.SYNOPSIS...
A COLD FRONT WILL STALL OVER THE AREA THIS AFTERNOON...THEN
DISSIPATE TONIGHT AND SATURDAY. ANOTHER COLD FRONT WILL APPROACH
FROM THE NORTHWEST SUNDAY AND MOVE SOUTH OF THE AREA BY MONDAY AS
HIGH PRESSURE BUILDS ACROSS THE AREA. THE HIGH WILL DRIFT OFFSHORE
TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 145 PM FRIDAY...UPDATED TO INCREASE POPS AND GO WITH SCT TSTMS
FOR SEA BREEZE ZONE REST OF AFTN. DECENT COVERAGE OF SHOWERS/TSTMS
FROM NEAR KISO TO KMQI...WITH ACTIVITY EXPECTED TO CONTINUE INTO
EARLY EVENING WITH SEA BREEZE WORKING INLAND ALONG WITH NUMEROUS
OUTFLOWS. NO SIGNIFICANT SVR THREAT OTHER THAN LOCALLY HEAVY
DOWNPOURS.

/PREVIOUS DISCUSSION/
AS OF 600 AM FRIDAY...SCATTERED SHOWERS/POSSIBLE THUNDERSTORMS
DEVELOPING OVER SOUTHERN PAMLICO SOUND AND MOVING EAST ACROSS THE
SOUTHERN OUTER BANKS EARLY THIS MORNING. WILL INCREASE POPS THIS
AREA WHILE EXPECTING THE REMAINDER OF THE AREA TO REMAIN DRY THIS
MORNING. THE WEAK ILL DEFINED COLD FRONT IS LOCATED FROM CENTRAL
NORTH CAROLINA NORTHEAST ACROSS SOUTHEAST VIRGINIA. THE FRONT IS
FORECAST TO STALL OVER THE NC COASTAL PLAIN LATER THIS MORNING AND
DISSIPATE. ALTHOUGH MODEL POPS ARE WELL BELOW CLIMO...THE
PRECIPITATION FORECASTS INDICATE ISOLATED SEA BREEZE CONVECTION
DEVELOPING AND MOVING INLAND THIS AFTERNOON. THUS WILL CONTINUE
SLIGHT CHANCE POPS FROM PREVIOUS FORECAST AND EXPAND TO THE WEST
LATE IN THE DAY. EXPECTING A FAIR AMOUNT OF SUNSHINE TODAY AND
WITH LOW LEVEL WESTERLY FLOW HIGHS SHOULD TOP OUT AROUND 90
DEGREES INLAND AND MID TO 80S COAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
AS 330 AM FRIDAY...ANY ISOLATED CONVECTION SHOULD DISSIPATE
RAPIDLY EARLY THIS EVENING THEN EXPECTING PARTLY CLOUDY SKIES WITH
LOWS IN THE LOWER 70S INLAND AND MID 70S COAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 3 PM THU...A BROAD UPPER TROF WILL REMAIN IN PLACE OVER THE
EASTERN US THROUGH THE MIDDLE OF NEXT WEEK FOLLOWED BY A RETURN TO
ZONAL FLOW. THIS UPPER TROF WILL ALLOW FOR AN UNSETTLED PATTERN TO
CONTINUE THROUGH MOST OF THE PERIOD. THE LONG TERM WILL START OUT
WITH THE REMNANTS OF A WEAK FRONT OVER THE MIDDLE OF THE STATE.
POPS WILL BE IN THE 20-30% RANGE WITH MOST OF THE ACTIVITY BEING
SEABREEZE-DRIVEN. ANY CONVECTION THAT DEVELOPS WILL DISSIPATE
QUICKLY SATURDAY EVENING. POPS RE-ENTER THE FORECAST AREA FROM THE
NORTH AFTER MIDNIGHT SATURDAY NIGHT AS A RATHER STRONG COLD FRONT
DROPS RAPIDLY SOUTH. THE FRONT WILL ENTER FROM THE NORTH SUNDAY
MORNING AND CONTINUE MOVING QUICKLY SOUTH DURING THE DAY. EXPECT
CONVECTION TO END IN THE FAR NORTH IN THE AFTERNOON AND THE
SOUTHERN COUNTIES BY LATE AFTERNOON. THE FRONT WILL HAVE A STRONG
PUSH BEHIND IT WITH GOOD LIFT AND CONVERGENCE ALONG AND AHEAD OF
THE BOUNDARY. A FEW STRONG STORMS COULD DEVELOP WITH STRONG GUSTY
WINDS THE MAIN THREAT. WINDEX VALUES FROM GFS/NAM/ECMWF FORECAST
SOUNDINGS AT 18Z SUNDAY ARE 45-50 KNOTS. A BRIEF PERIOD OF DRIER
AIR WILL SPREAD IN BEHIND THE FRONT SUNDAY NIGHT AND MONDAY WITH A
NORTH TO NORTHEAST WIND FLOW. THE POST FRONTAL HIGH WILL MOVE OFF
THE COAST ON TUESDAY WITH A SOUTHWEST FLOW RETURNING. THE FRONTAL
BOUNDARY WILL BE STATIONARY NOT FAR TO THE SOUTH THROUGH MOST OF
THE WEEK. THERE WILL BE A CHANCE OF SHOWERS/STORMS EACH
DAY...MAINLY THE SCATTERED AFTERNOON/EVENING VARIETY.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /18Z THROUGH SATURDAY/
AS OF 130 PM FRIDAY...VFR CONDITIONS WILL CONTINUE TO DOMINATE THIS
AFTERNOON. WITH DAYTIME HEATING...SEA BREEZE AND A STALLED FRONT IN
CENTRAL NC...HIGH RES MODELS DO SUPPORT THE DEVELOPMENT OF
SHOWERS/TSTORMS ACROSS THE AREA. SHOWERS/TSTORMS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING THIS EVENING. COULD SEE PATCHY FOG
AND/OR STRATUS DEVELOPING OVERNIGHT BUT WITH LIGHT WINDS FOG
FORMATION WILL BE LIMITED TO MVFR CONDITIONS. CONDITIONS WILL
IMPROVE BACK TO VFR ON SATURDAY MORNING...WITH SCATTERED
SHOWERS/TSTORMS TO DEVELOP IN THE AFTERNOON.

LONG TERM /SATURDAY THROUGH TUESDAY/
AS OF 3 PM THU...SCATTERED CONVECTION POSSIBLE EACH DAY.
SOUTHWEST WINDS FRIDAY NIGHT THROUGH SUNDAY MORNING. A FRONT WILL
DROP SOUTH THROUGH THE AREA ON SUNDAY WITH WINDS SHIFTING QUICKLY
FROM SOUTHWEST TO NORTH. SCATTERED STRONG STORMS POSSIBLE ALONG
AND AHEAD OF THE FRONT WITH SURFACE WIND GUSTS AS HIGH AS 50
KNOTS. NORTH TO NORTHEAST WIND AND DRY WEATHER FORECAST FOR SUNDAY
NIGHT INTO MONDAY. WINDS BECOME SOUTHWEST ONCE AGAIN ON TUESDAY
WITH THE CHANCE OF AFTERNOON & EVENING CONVECTION.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/
AS OF 200 PM FRIDAY...NO SIGNIFICANT CHANGES WITH UPDATE. LATEST
GDNC SUPPORTS PREVIOUS FCST WITH LIGHTER W-SW WINDS CONTINUING INTO
EARLY AFTN...THEN INCREASING TO 15-20 KT BY EVENING WITH TIGHTENING
PRES GRADIENT.

/PREVIOUS DISCUSSION/
AS OF 600 AM FRIDAY...A COLD FRONT WILL STALL AND DISSIPATE WEST
OF THE WATERS TODAY WHILE ATLANTIC HIGH PRESSURE RIDGES INTO THE
WATERS FROM THE EAST. WILL CANCEL MARGINAL SMALL CRAFT ADVISORIES
EARLY THIS MORNING CENTRAL AND SOUTHERN WATERS DUE TO TRENDS IN
SEAS AT THE OFFSHORE BUOYS WHICH HAVE SETTLED DOWN TO 4-5 FT. CURRENT
SW FLOW 15 WILL BRIEFLY BECOME WEST AND SUBSIDE TO 10 KT THIS
MORNING BUT IS FORECAST TO INCREASE AGAIN TO 15 TO 20 KT LATE THIS
AFTERNOON AND CONTINUE INTO TONIGHT. WAVE WATCH AND SWAN INDICATE
3-5 FT SEAS FOR MOST OF THE PERIOD.

LONG TERM /SATURDAY THROUGH TUESDAY/
AS OF 3 PM THU...SOUTHWEST FLOW WILL CONTINUE FRIDAY NIGHT INTO
SUNDAY MORNING. WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT.
WINDS NO HIGHER THAN 10-15 KNOTS AND SEAS NO HIGHER THAN 3-5
FEET. A COLD FRONT ENTERS THE REGION FROM THE NORTH AND THE
PRESSURE GRADIENT TIGHTENS SATURDAY NIGHT. WINDS WILL BE 10-15
KNOTS THROUGHOUT...EXCEPT FOR OREGON INLET TO OCRACOKE WITH 15-20
KNOTS. THE FRONT WILL DROP QUICKLY THROUGH THE MARINE AREA DURING
THE DAY SUNDAY WITH A QUICK VEERING TO NORTH AS IT PASSES. EXPECT
THIS WIND SHIFT TO OCCUR AROUND MIDDAY IN THE NORTHERN WATERS AND
LATE IN THE AFTERNOON IN THE SOUTHERN WATERS. SOME STRONG STORMS
COULD DEVELOP ALONG AND AHEAD OF THE FRONT ON SUNDAY WITH GUSTY
SURFACE WINDS UP TO 50 KNOTS. LIGHT NORTH TO NORTHEAST FLOW
FORECAST SUNDAY NIGHT INTO MONDAY WITH HIGH PRESSURE TO THE NORTH
AND A LOOSE PRESSURE GRADIENT. THE HIGH WILL MOVE OFF THE COAST
MONDAY NIGHT WITH A SOUTHERLY FLOW SETTING UP ONCE AGAIN. WINDS
AND SEAS WILL BE VERY LIGHT WITH SPEEDS 5-10 KNOTS AND SEAS 2-4
FEET.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...TL
AVIATION...TL/BM
MARINE...JME/TL
Hazardous weather outlook, Aug 2, 4:17 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
417 AM EDT FRI AUG 2 2013

NCZ029-044>047-079>081-090>095-098-103-104-030830-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
417 AM EDT FRI AUG 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY WITH SOME STORMS ON
THE STRONG SIDE. A BETTER CHANCE FOR STRONG TO POSSIBLY SEVERE
THUNDERSTORMS EXISTS FOR SUNDAY AS A STRONG COLD FRONT PASSES
THROUGH EASTERN NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 2:49 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
249 PM EDT FRI AUG 2 2013

NCZ080-081-093-094-021945-
BEAUFORT-CRAVEN-MAINLAND HYDE-PAMLICO-
249 PM EDT FRI AUG 2 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...BEAUFORT...CRAVEN
AND MAINLAND HYDE COUNTIES THROUGH 345 PM EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SIDNEY CROSSROADS TO
CAYTON...OR ALONG A LINE EXTENDING FROM 16 MILES EAST OF RIVER ROAD
TO 12 MILES NORTHEAST OF NEW BERN...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...BONNERTON...BAYVIEW
FERRY TERMINAL...RANSOMVILLE...BELHAVEN...AURORA FERRY TERMINAL...
LEECHVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3537 7648 3537 7649 3540 7655 3551 7659
      3554 7648 3553 7662 3538 7658 3541 7677
      3535 7669 3533 7654 3523 7666 3524 7714
      3544 7697 3546 7692 3540 7677 3544 7682
      3547 7694 3557 7686 3558 7623
TIME...MOT...LOC 1849Z 265DEG 11KT 3550 7669 3528 7698

10

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:43 PM EDTSpecial Weather StatementMHXCraven, Pamlico62 min
Aug 2, 5:13 PM EDTSpecial Weather StatementMHXCraven62 min
Aug 2, 5:47 PM EDTSpecial Weather StatementMHXLenoir28 min
Aug 2, 6:15 PM EDTSpecial Weather StatementMHXJones30 min
Aug 2, 6:46 PM EDTSpecial Weather StatementMHXCraven, Jones59 min

Nearby

Special Weather Statements in North Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.